Want to add this infographic to your site?
Just copy the code from the box below and paste it into any page, post, or article on your own site!
Most people first begin taking opiate painkillers like OxyContin or Percocet as prescribed by a doctor after a surgery or an injury. They are not usually warned about the serious side-effects or powerful addiction that comes with these pills.
Healthcare providers wrote 259 million prescriptions for painkillers in 2012, enough for every American adult to have a bottle of pills.
When their prescription runs out, even after taking painkillers exactly as prescribed, they may begin experiencing painful withdrawal symptoms within 12 hours, and because of federal laws, it’s often difficult if not impossible to refill depending on the circumstances.
Withdrawal occurs after stopping or dramatically reducing opiate drugs after heavy or prolonged use. Symptoms of withdrawal can last for up to a week and may include: agitation, anxiety, muscle aches, insomnia, runny nose, sweating, abdominal cramping, diarrhea, dilated pupils, goose bumps, nausea, and vomiting.
Unable to manage their pain or withdrawal symptoms, a growing number of people have started turning to heroin, a drug in the same family as opiate painkillers, as a replacement. While easier and cheaper to obtain, users can’t be certain of the purity or strength, putting them at greater risk of overdose. This has lead to a shocking increase in criminal charges and overdoses related to heroin.
The death rate from heroin overdose has doubled from 2010 to 2012.